Background: Serotonin-noradrenaline reuptake inhibitors (SNRI) are widely used in medical practice. Their discontinuation has been associated with a wide range of symptoms. The aim of this paper is to identify the occurrence, frequency, and features of withdrawal symptoms after SNRI discontinuation. Methods: PRISMA guidelines were followed to conduct a systematic review. Electronic databases included PubMed, the Cochrane Library, Web of Science, and MEDLINE from the inception of each database to June 2017. Titles, abstracts, and topics were searched using a combination of the following terms: "duloxetine" OR "venlafaxine" OR "desvenlafaxine" OR "milnacipran" OR "levomilnacipran" OR "SNRI" OR "second generation antidepressant" OR "serotonin norepinephrine reuptake inhibitor" AND "discontinuation" OR "withdrawal" OR "rebound." Only published trials in the English language were included. Results: Sixty-one reports met the criteria for inclusion. There were 22 double-blind randomized controlled trials, 6 studies where patients were treated in an open fashion and then randomized to a double-blind controlled phase, 8 open trials, 1 prospective naturalistic study, 1 retrospective study, and 23 case reports. Withdrawal symptoms occurred after discontinuation of any type of SNRI. The prevalence of withdrawal symptoms varied across reports and appeared to be higher with venlafaxine. Symptoms typically ensued within a few days from discontinuation and lasted a few weeks, also with gradual tapering. Late onset and/or a longer persistence of disturbances occurred as well. Conclusions: Clinicians need to add SNRI to the list of drugs potentially inducing withdrawal symptoms upon discontinuation, together with other types of psychotropic drugs. The results of this study challenge the use of SNRI as first-line treatment for mood and anxiety disorders.

Fava, G.A., Benasi, G., Lucente, M., Offidani, E., Cosci, F., Guidi, J. (2018). Withdrawal symptoms after serotonin-noradrenaline reuptake inhibitor discontinuation: Systematic review. PSYCHOTHERAPY AND PSYCHOSOMATICS, 87(4), 195-203 [10.1159/000491524].

Withdrawal symptoms after serotonin-noradrenaline reuptake inhibitor discontinuation: Systematic review

Fava, Giovanni A.;Benasi, Giada;Lucente, Marcella;Offidani, Emanuela;Cosci, Fiammetta;Guidi, Jenny
2018

Abstract

Background: Serotonin-noradrenaline reuptake inhibitors (SNRI) are widely used in medical practice. Their discontinuation has been associated with a wide range of symptoms. The aim of this paper is to identify the occurrence, frequency, and features of withdrawal symptoms after SNRI discontinuation. Methods: PRISMA guidelines were followed to conduct a systematic review. Electronic databases included PubMed, the Cochrane Library, Web of Science, and MEDLINE from the inception of each database to June 2017. Titles, abstracts, and topics were searched using a combination of the following terms: "duloxetine" OR "venlafaxine" OR "desvenlafaxine" OR "milnacipran" OR "levomilnacipran" OR "SNRI" OR "second generation antidepressant" OR "serotonin norepinephrine reuptake inhibitor" AND "discontinuation" OR "withdrawal" OR "rebound." Only published trials in the English language were included. Results: Sixty-one reports met the criteria for inclusion. There were 22 double-blind randomized controlled trials, 6 studies where patients were treated in an open fashion and then randomized to a double-blind controlled phase, 8 open trials, 1 prospective naturalistic study, 1 retrospective study, and 23 case reports. Withdrawal symptoms occurred after discontinuation of any type of SNRI. The prevalence of withdrawal symptoms varied across reports and appeared to be higher with venlafaxine. Symptoms typically ensued within a few days from discontinuation and lasted a few weeks, also with gradual tapering. Late onset and/or a longer persistence of disturbances occurred as well. Conclusions: Clinicians need to add SNRI to the list of drugs potentially inducing withdrawal symptoms upon discontinuation, together with other types of psychotropic drugs. The results of this study challenge the use of SNRI as first-line treatment for mood and anxiety disorders.
2018
Fava, G.A., Benasi, G., Lucente, M., Offidani, E., Cosci, F., Guidi, J. (2018). Withdrawal symptoms after serotonin-noradrenaline reuptake inhibitor discontinuation: Systematic review. PSYCHOTHERAPY AND PSYCHOSOMATICS, 87(4), 195-203 [10.1159/000491524].
Fava, Giovanni A.; Benasi, Giada; Lucente, Marcella; Offidani, Emanuela; Cosci, Fiammetta; Guidi, Jenny
File in questo prodotto:
Eventuali allegati, non sono esposti

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/11585/659071
 Attenzione

Attenzione! I dati visualizzati non sono stati sottoposti a validazione da parte dell'ateneo

Citazioni
  • ???jsp.display-item.citation.pmc??? 42
  • Scopus 130
  • ???jsp.display-item.citation.isi??? 120
social impact